×

zbMATH — the first resource for mathematics

Propagation and blocking in periodically hostile environments. (English) Zbl 1263.35036
The main purpose of this paper is to study the persistence and propagation phenomena for one species in a periodically hostile environment. This is modeled by the following reaction-diffusion equation \[ \begin{cases} u_t-\nabla\cdot (A(x)\nabla u)=F(x,u), & \;x\in \overline\Omega \\ u(t,x)=0, & \;x \in \partial \Omega \\ \end{cases} \] where \(\Omega\) is an unbounded domain in \(\mathbb{R}^N\), \(A(x)=(A_{ij}(x))\) is a symmetric matrix and is uniformly positive definite, \(F(x,u)\) is assumed to satisfy the condition that for all \(x\in \overline\Omega\), \(F(x,0)=0\) and \(F(x,M)\leq 0\) for some \(M>0\). In addition, the domain \(\Omega\), the functions \(A_{ij}(\cdot)\), and the function \(F(\cdot,u)\) are all periodic in the sense that they are invariant under the translation \(x\rightarrow x+k\) for \(k\in L_1\mathbb{Z}\times \cdots \times L_N\mathbb{Z}\), where \(L_1, \cdots, L_N\) are fixed positive numbers. A result on the existence of a minimal nonnegative stationary solution and the asymptotic behavior of the solution of the initial boundary value problem is presented.

MSC:
35B40 Asymptotic behavior of solutions to PDEs
35K57 Reaction-diffusion equations
35K58 Semilinear parabolic equations
35K20 Initial-boundary value problems for second-order parabolic equations
PDF BibTeX XML Cite
Full Text: DOI arXiv
References:
[1] Aronson D.G., Weinberger H.F.: Multidimensional nonlinear diffusions arising in population genetics. Adv. Math. 30, 33–76 (1978) · Zbl 0407.92014
[2] Berestycki H.: Le nombre de solutions de certains problèmes semi-linéaires elliptiques. J. Funct. Anal. 40, 1–29 (1981) · Zbl 0452.35038
[3] Berestycki H., Hamel F.: Front propagation in periodic excitable media. Commun. Pure Appl. Math. 55, 949–1032 (2002) · Zbl 1024.37054
[4] Berestycki H., Hamel F., Nadin G.: Asymptotic spreading in heterogeneous diffusive media. J. Funct. Anal. 255, 2146–2189 (2008) · Zbl 1234.35033
[5] Berestycki H., Hamel F., Roques L.: Analysis of the periodically fragmented environment model: I. Species persistence. J. Math. Biol. 51, 75–113 (2005) · Zbl 1066.92047
[6] Berestycki H., Hamel F., Roques L.: Analysis of the periodically fragmented environment model: II. Biological invasions and pulsating travelling fronts. J. Math. Pures Appl. 84, 1101–1146 (2005) · Zbl 1083.92036
[7] Berestycki H., Hamel F., Rossi L.: Liouville type results for semilinear elliptic equations in unbounded domains. Ann. Mat. Pura Appl. 186, 469–507 (2007) · Zbl 1223.35022
[8] Berestycki H., Nirenberg L.: Travelling fronts in cylinders. Ann. Inst. H. Poincaré Analyse Non Linéaire 9, 497–572 (1992) · Zbl 0799.35073
[9] Berestycki H., Nirenberg L., Varadhan S.R.S.: The principal eigenvalue and maximum principle for second order elliptic operators in general domains. Commun. Pure Appl. Math. 47, 47–92 (1994) · Zbl 0806.35129
[10] Cantrell R.S., Cosner C.: The effects of spatial heterogeneity in population dynamics. J. Math. Biol. 29, 315–338 (1991) · Zbl 0722.92018
[11] Cantrell R.S., Cosner C.: On the effects of spatial heterogeneity on the persistence of interacting species. J. Math. Biol. 37, 103–145 (1998) · Zbl 0948.92021
[12] Du Y., Matano H.: Convergence and sharp thresholds for propagation in nonlinear diffusion problems. J. Eur. Math. Soc. 12, 279–312 (2010) · Zbl 1207.35061
[13] El Smaily M.: Pulsating travelling fronts: Asymptotics and homogenization regimes. Eur. J. Appl. Math. 19, 393–434 (2008) · Zbl 1162.35064
[14] Fisher R.A.: The advance of advantageous genes. Ann. Eugenics 7, 335–369 (1937) · JFM 63.1111.04
[15] Freidlin M., Gärtner J.: On the propagation of concentration waves in periodic and random media. Sov. Math. Dokl. 20, 1282–1286 (1979) · Zbl 0447.60060
[16] Hamel F.: Qualitative properties of monostable pulsating fronts: exponential decay and monotonicity. J. Math. Pures Appl. 89, 355–399 (2008) · Zbl 1171.35061
[17] Hamel F., Roques L.: Uniqueness and stability properties of monostable pulsating fronts. J. Eur. Math. Soc. 13, 345–390 (2011) · Zbl 1219.35035
[18] Heinze, L.: Large convection limits for KPP fronts. Preprint
[19] Kinezaki N., Kawasaki K., Shigesada N.: Spatial dynamics of invasion in sinusoidally varying environments. Popul. Ecol. 48, 263–270 (2006)
[20] Kolmogorov A.N., Petrovsky I.G., Piskunov N.S.: Étude de l’équation de la diffusion avec croissance de la quantité de matière et son application à à un problème biologique. Bull. Univ. Etat Moscou, Sér. Intern. A 1, 1–26 (1937)
[21] Liang X., Lin X., Matano H.: A variational problem associated with the minimal speed of travelling waves for spatially periodic reaction-diffusion equations. Trans. Am. Math. Soc. 362, 5605–5633 (2010) · Zbl 1206.35061
[22] Liang X., Zhao X.Q.: Asymptotic speeds of spread and traveling waves for monostable semiflows with applications. Commun. Pure Appl. Math. 60, 1–40 (2007) · Zbl 1106.76008
[23] Liang X., Zhao X.Q.: Spreading speeds and traveling waves for abstract monostable evolution systems. J. Funct. Anal. 259, 857–903 (2010) · Zbl 1201.35068
[24] Muratov C.B., Novaga M.: Front propagation in infinite cylinders, I. A variational approach. Commun. Math. Sci. 6, 799–826 (2008) · Zbl 1173.35537
[25] Murray J.D.: Mathematical Biology. Springer, Berlin (2003) · Zbl 1006.92002
[26] Nadin G.: Travelling fronts in space-time periodic media. J. Math. Pures Appl. 92, 232–262 (2009) · Zbl 1182.35074
[27] Nadin G.: Some dependence results between the spreading speed and the coefficients of the space-time periodic Fisher-KPP equation. Eur. J. Appl. Math. 22, 169–185 (2011) · Zbl 1225.35022
[28] Nolen J., Rudd M., Xin J.: Existence of KPP fronts in spatially-temporally periodic advection and variational principle for propagation speeds. Dyn. Partial Differ. Equ. 2, 1–24 (2005) · Zbl 1179.35166
[29] Nolen J., Xin J.: Existence of KPP type fronts in space-time periodic shear flows and a study of minimal speeds based on variational principle. Disc. Contin. Dyn. Syst. A 13, 1217–1234 (2005) · Zbl 1097.35072
[30] Polacik P.: Threshold solutions and sharp transitions for nonautonomous parabolic equations on $${\(\backslash\)mathbb{R}\^N}$$ . Arch. Rational Mech. Anal. 199, 69–97 (2011) · Zbl 1262.35130
[31] Roquejoffre J.-M.: Eventual monotonicity and convergence to travelling fronts for the solutions of parabolic equations in cylinders. Ann. Inst. H. Poincaré, Analyse Non Linéaire 14, 499–552 (1997) · Zbl 0884.35013
[32] Ryzhik L., Zlatoš A.: KPP pulsating front speed-up by flows. Commun. Math. Sci. 5, 575–593 (2007) · Zbl 1152.35055
[33] Shigesada, N., Kawasaki, K.: Biological Invasions: Theory and Practice. Oxford Series in Ecology and Evolution. Oxford University Press, Oxford, 1997
[34] Vega J.M.: Travelling waves fronts of reaction-diffusion equations in cylindrical domains. Commun. Partial Differ. Equ. 18, 505–531 (1993) · Zbl 0816.35058
[35] Weinberger H.F.: On spreading speeds and traveling waves for growth and migration in periodic habitat. J. Math. Biol. 45, 511–548 (2002) · Zbl 1058.92036
[36] Xin X.: Existence of planar flame fronts in convective-diffusive periodic media. Arch. Rational Mech. Anal. 121, 205–233 (1992) · Zbl 0764.76074
[37] Xin J.X.: Analysis and modeling of front propagation in heterogeneous media. SIAM Rev. 42, 161–230 (2000) · Zbl 0951.35060
[38] Zlatoš A.: Sharp transition between extinction and propagation of reaction. J. Am. Math. Soc. 19, 251–263 (2006) · Zbl 1081.35011
[39] Zlatoš A.: Sharp asymptotics for KPP pulsating front speed-up and diffusion enhancement by flows. Arch. Rational Mech. Anal. 195, 441–453 (2010) · Zbl 1185.35205
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.